Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 38, NWS Jackson, KY

April 18, 1998Bell County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 18, 1998, 7:27 PM EDT for Bell County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1998, 7:27 PM EDT (23:27 UTC)
Expired
Apr 18, 1998, 10:30 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Bell County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 182326
FFWJKL
KYC013-190230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
727 PM EDT SAT APR 18 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN SOUTHEASTERN KENTUCKY

* UNTIL 1030 PM EDT

* AT 725 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 5 MILES SOUTHWEST OF
  MIDDLESBORO...MOVING NORTHEAST AT 35 MPH.

* SEVERAL THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING ACROSS BELL
  COUNTY THROUGH 930 PM EDT. AS THE GROUND IS ALREADY SATURATED FROM
  RECENT HEAVY RAINS...THIS LATEST ROUND OF HEAVY RAIN WILL RESULT IN
  FLASH FLOODING.

MOVE TO HIGHER 0GROUND IF FLOOD WATERS THREATEN.

BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 18, 2:22 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT SAT APR 18 1998

VERY BUSY HERE WITH ONGOING MET...HYDRO...STAFFING...AND EQUIPMENT
PROBLEMS. IN SHORT...WOULD LIKE TO LEAVE FFA UP FOR TONIGHT. NCEP QPF
VALUES LOOK REASONABLE. IF THIS IS THE CASE...CUMBERLAND AND KENTUCKY
RIVERS WILL LIKELY EXPERIENCE SIGNIFICANT SECOND CRESTS...IN SOME
CASES HIGHER THAN THE FIRST. SEVERAL STATIONS STILL HAVE YET TO GO
BELOW FLOOD STAGE AND NOW THAT THE RAIN HAS STARTED THEY PROBABLY
WON/T FOR AWHILE. PARAMETERS FOR SEVERE CONVECTION SHOULD STAY TO OUR
SOUTH BUT WILL HAVE TO KEEP AN EYE ON WARM SECTOR ON SUNDAY.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS ARE CONTAINED IN THE PRODUCT SDFZFPKY.

JKL  52/63/40/65  ++00
LOZ  53/61/39/66  +900

RAB

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.